edoc

On the Best Approximation of the Hierarchical Matrix Product

Harbrecht, Helmut and Dölz, Jürgen and Multerer, Michael D.. (2019) On the Best Approximation of the Hierarchical Matrix Product. SIAM journal on matrix analysis and applications, 40 (1). pp. 147-174.

[img] PDF - Published Version
Restricted to Repository staff only

807Kb

Official URL: https://edoc.unibas.ch/69165/

Downloads: Statistics Overview

Abstract

The multiplication of matrices is an important arithmetic operation in computational mathematics. In the context of hierarchical matrices, this operation can be realized by the multiplication of structured blockwise low-rank matrices, resulting in an almost linear cost. However, the computational efficiency of the algorithm is based on a recursive scheme which makes the error analysis quite involved. In this article, we propose a new algorithmic framework for the multiplication of hierarchical matrices. It improves currently known implementations by reducing the multiplication of hierarchical matrices to suitable low-rank approximations of sums of matrix products. We propose several compression schemes to address this task. As a consequence, we are able to compute the best approximation of hierarchical matrix products. A cost analysis shows that, under reasonable assumptions on the low-rank approximation method, the cost of the framework is almost linear with respect to the size of the matrix. Numerical experiments show that the new approach produces indeed the best approximation of the product of hierarchical matrices for a given tolerance. They also show that the new multiplication can accomplish this task in less computation time than the established multiplication algorithm without error control.
Faculties and Departments:05 Faculty of Science > Departement Mathematik und Informatik > Mathematik > Computational Mathematics (Harbrecht)
UniBasel Contributors:Harbrecht, Helmut
Item Type:Article, refereed
Article Subtype:Research Article
Publisher:Society for Industrial and Applied Mathematics
ISSN:0895-4798
e-ISSN:1095-7162
Note:Publication type according to Uni Basel Research Database: Journal article
Language:English
Last Modified:05 Mar 2019 09:29
Deposited On:05 Mar 2019 09:29

Repository Staff Only: item control page